Antibiotic Prescribed for Pertussis, H. Pylori Infections Linked to Increased Risk of Hearing Loss

[ad_1]

A new study shows that people taking macrolides over other antibiotics or placebos were 25 percent more likely to experience hearing loss.

Can medications cause hearing loss? According to a new study, macrolides—a type of antibiotic—can.

Macrolide antibiotics include erythromycin, roxithromycin, azithromycin, and clarithromycin. Many areas of medicine prescribe them, including otolaryngology (ear and throat), internal medicine, and pediatrics. They are often used to treat infections affecting the respiratory system, skin, or soft tissue, sexually transmitted infections like chlamydia, or atypical mycobacterial infections. Macrolides are also often prescribed to people who are allergic to penicillin or cephalosporin.

A Controversial Matter

In a new study published on Jan. 2 in Scientific Reports, researchers admit that whether macrolides are ototoxic—able to damage the ear, resulting in hearing loss, tinnitus, or balance problems—has been the center of research for years.

“The increased risk of hearing loss with macrolides remains controversial,” the researchers wrote in Scientific Reports.

Some research, such as a 2021 study published in the Journal of Antimicrobial Chemotherapy, indicates there is no general association between the antibiotic and hearing loss, while a case-control study published in 2022 in JAMA Otolaryngology–Head & Neck Surgery indicated that hearing loss, especially among children, is more likely in patients prescribed macrolide antibiotics.

However, the research team for the Scientific Reports study, led by Sung Ryul Shim of Konyang University in Korea, noted that “several studies have consistently reported an elevated risk of hearing loss or tinnitus associated with macrolides,” adding that prescribing physicians “frequently encounter patients who report tinnitus after being prescribed macrolides.”

Establishing Strong Evidence of Hearing Loss

To determine if the link between hearing loss and macrolides was supported by solid evidence, Mr. Shim and his team reviewed 13 articles after eliminating 1,302 across electronic databases. These articles focused on studies of patients prescribed macrolide antibiotics. Within the 13 articles, the research team analyzed over 1,140,000 participants from Western countries and Asia, ranging from 5 to 74 years old.

Within the studies, the macrolides prescribed to patients included azithromycin, clarithromycin, erythromycin, fidaxomicin, roxithromycin, spiramycin, and telithromycin. Patients took either the macrolide antibiotic, a placebo pill, or a different antibiotic for different durations, ranging from one week to 24 months.

Related Stories

Causes of Hearing Loss and Tips for Ear Health
COVID Associated With Hearing Loss, Tinnitus and Vertigo – New Study Confirms Link

Results indicated that patients who took macrolide antibiotics had a higher risk of hearing loss than those who took a placebo or other antibiotics.

A deeper dive into the analysis showed that hearing loss occurred more often when patients were intravenously given antibiotics, as reported in another 1992 study. In this case-control study, patients with community-acquired pneumonia who were prescribed erythromycin for one week were six times more likely to experience hearing loss than patients who received other antibiotics. A 2022 cohort study of bronchiectasis patients in the United States who were prescribed azithromycin were 38 percent more likely to experience hearing loss than patients prescribed an inhaled steroid. On average, Mr. Shim’s research team noted that patients who received macrolides over other antibiotics or placebos were 25 percent more likely to experience hearing loss.

“Healthcare professionals should carefully consider these factors while prescribing macrolides,” the researchers wrote. “In particular, caution should be exercised while selecting macrolide antibiotics for patients with risk factors such as a family history of hearing impairment or preexisting hearing loss.”

How To Tell if a Medication Is Ototoxic

Macrolides are not the only ototoxic medications prescribed. The American Speech-Language-Hearing Association reports there are over 200 medications on the market known to have ototoxic properties. Some of the drugs are common over-the-counter medications, while others are used to treat various conditions, including infections, cancer, and heart disease.

While often temporary, sometimes the damage from ototoxic medications is permanent. Drugs known to cause permanent damage include certain aminoglycoside antibiotics and certain cancer chemotherapy drugs, such as cisplatin and carboplatin. Drugs that cause temporary damage include salicylate pain relievers, such as aspirin, quinine, and loop diuretics.

Other common medications known to cause hearing loss include the following:One sign your medication may be ototoxic is tinnitus, or a ringing in the ears, which may lead to hearing loss. Balance problems can also occur while taking ototoxic medication.

[ad_2]

Source link

Leave a Reply

Your email address will not be published. Required fields are marked *